Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 33, NWS San Angelo, TX

May 26, 1998Tom Green County, Texas

NWS San Angelo, TX issued this tornado warning at May 26, 1998, 8:00 PM CDT for Tom Green County, Texas. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1998, 8:00 PM CDT (01:00 UTC)
Expired
May 26, 1998, 9:00 PM CDT
In force
60 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 5 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:00 PM CDTThunderstorm WindSan Angelo, TXA gas station sign was blown over onto a police car
May 26, 8:18 PM CDTHail 1San Angelo, TX
May 26, 8:20 PM CDTHail 1.75San Angelo, TX
May 26, 8:30 PM CDTTornado F1Veribest, TXA tornado destroyed 2 mobile homes, injuring two of the occupants inside one of them
May 26, 8:41 PM CDTHail 2.75Veribest, TXBaseball size hail
May 26, 9:00 PM CDTHail 2.75Veribest, TXBaseball size hail

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2356 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 270100 RRA
TORSJT
TXC451-270200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
800 PM CDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN TOM GREEN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 900 PM CDT

* AT 757 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A
  DEVELOPING TORNADO 5 MILES SOUTHEAST OF ORIENT OR 5 MILES
  WEST OF MILES MOVING NORTHEAST AT 5 MPH.


ABANDON MOBILE HOMES! GO IN A NEARBY STURDY BUILDING. AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.


MO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 1:57 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, May 26, 1:57 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
157 PM CDT TUE MAY 26 1998

FLAT UPPER LEVEL RIDGE ALONG THE GULF COAST WILL BUILD INTO TX
THROUGH THURSDAY...WITH CORRESPONDING INCREASES IN 1000-500 MB
THICKNESSES. THE TRAIN OF WEAK SHORT WAVE TROFS EMBEDDED IN THE
SOUTHWEST FLOW THE PAST 2 DAYS WILL SHIFT NORTH OF WC TX...BUT
SOUTHEAST LOW LEVEL FLOW WILL CONTINUE TO SUPPORT 60+ DEGREE
DEWPOINTS THE NEXT 2 DAYS.

BEST RAIN CHANCE WILL BE THIS EVENING. 18Z ADAP ESTIMATED LIFTED
INDICES WERE -10 TO -12C OVER THE WESTERN 1/3 OF WC TX. THIS AREA IS
WEAKLY CAPPED AND EXPECT STORMS IN THIS REGION INITIALLY DESPITE
RELATIVELY WEAK CONVERGENCE. JTN PROFILER SHOWS UNIMPRESSIVE SPEED
SHEAR...SUGGESTING SLOW MOVING PULSE-TYPE STORMS.

TEMPERATURES TRICKY WITH POTENTIAL STORM OUTFLOW AND DAYTIME HAZE.
GOOD CONSENSUS AMONG THE CONSERVATIVE FAN/FWC GUIDANCE...SEE NO
REASON TO DEVIATE SIGNIFICANTLY.

ABI 065/091 21
SJT 065/092 21
JCT 067/092 1-

14

In the hours before

Special weather statement, May 26, 2:23 PM CDT, 5 hours 37 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-271100-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
223 PM CDT TUE MAY 26 1998

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING...MAINLY WEST OF A ROBY TO MASON LINE...

THE ATMOSPHERE WILL BE MODERATELY TO VERY UNSTABLE OVER WEST CENTRAL
TEXAS THROUGH THIS EVENING. A WEAK MID LEVEL THERMAL CAP IS EXPECTED
TO BREAK...WITH STORMS INITIALLY EXPECTED TO DEVELOP OVER WESTERN
PORTIONS OF THE OUTLOOK AREA BEFORE MOVING SLOWLY NORTHEAST.

ALTHOUGH SURFACE CONVERGENCE AND WIND SHEAR WILL BE RELATIVELY
WEAK...THE HIGH AMOUNT OF INSTABILITY SHOULD SUFFICIENT FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT WITH ANY STORMS THAT FORM.

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

14
Special weather statement, May 26, 2:25 PM CDT, 5 hours 35 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-271100-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK...CORRECT TYPO
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 PM CDT TUE MAY 26 1998

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING...MAINLY WEST OF A ROBY TO MASON LINE...

THE ATMOSPHERE WILL BE MODERATELY TO VERY UNSTABLE OVER WEST CENTRAL
TEXAS THROUGH THIS EVENING. A WEAK MID LEVEL THERMAL CAP IS EXPECTED
TO BREAK...WITH STORMS INITIALLY EXPECTED TO DEVELOP OVER WESTERN
PORTIONS OF THE OUTLOOK AREA BEFORE MOVING SLOWLY NORTHEAST.

ALTHOUGH SURFACE CONVERGENCE AND WIND SHEAR WILL BE RELATIVELY
WEAK...THE HIGH AMOUNT OF INSTABILITY SHOULD BE SUFFICIENT FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT WITH ANY STORMS THAT FORM.

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

14
Special weather statement, May 26, 2:25 PM CDT, 5 hours 35 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-271100-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK...CORRECT TYPO
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 PM CDT TUE MAY 26 1998

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING...MAINLY WEST OF A ROBY TO MASON LINE...

THE ATMOSPHERE WILL BE MODERATELY TO VERY UNSTABLE OVER WEST CENTRAL
TEXAS THROUGH THIS EVENING. A WEAK MID LEVEL THERMAL CAP IS EXPECTED
TO BREAK...WITH STORMS INITIALLY EXPECTED TO DEVELOP OVER WESTERN
PORTIONS OF THE OUTLOOK AREA BEFORE MOVING SLOWLY NORTHEAST.

ALTHOUGH SURFACE CONVERGENCE AND WIND SHEAR WILL BE RELATIVELY
WEAK...THE HIGH AMOUNT OF INSTABILITY SHOULD BE SUFFICIENT FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT WITH ANY STORMS THAT FORM.

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

14
Local storm report, May 26, 2:28 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED PM TO AM LAST REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
1246 PM CDT TUE MAY 26 1998

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 AM    8 NE STERLING CITY        TX   1.75 INCH HAIL
05/26/98   STERLING

0245 AM    6 W PAINT ROCK            TX   1.75 INCH HAIL
05/26/98   CONCHO

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:06 PM CDTSevere Thunderstorm WarningSJTCoke64 min
May 26, 7:39 PM CDTSevere Thunderstorm WarningSJTSterling61 min
May 26, 7:42 PM CDTSevere Thunderstorm WarningSJTRunnels63 min
May 26, 8:06 PM CDTFlash Flood WarningSJTRunnels3 hr
May 26, 8:15 PM CDTTornado WarningSJTConcho, Tom Green80 min
May 26, 8:19 PM CDTSevere Thunderstorm WarningSJTTom Green91 min
May 26, 8:26 PM CDTSevere Thunderstorm WarningSJTColeman64 min
May 26, 8:30 PM CDTSevere Thunderstorm WarningSJTSterling65 min
May 26, 8:40 PM CDTSevere Thunderstorm WarningSJTMitchell80 min
May 26, 8:45 PM CDTSevere Thunderstorm WarningSJTRunnels65 min
May 26, 8:50 PM CDTFlash Flood WarningSJTMitchell, Sterling3 hr
May 26, 9:05 PM CDTFlash Flood WarningSJTConcho, Runnels, Tom Green4 hr
May 26, 9:28 PM CDTTornado WarningSJTConcho, Runnels, Tom Green62 min
May 26, 9:31 PM CDTSevere Thunderstorm WarningSJTSterling64 min
May 26, 9:32 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman63 min
May 26, 9:35 PM CDTSevere Thunderstorm WarningSJTFisher65 min
May 26, 9:45 PM CDTSevere Thunderstorm WarningSJTCrockett65 min
May 26, 9:51 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green79 min
May 26, 9:59 PM CDTSevere Thunderstorm WarningSJTBrown61 min
May 26, 10:14 PM CDTTornado WarningSJTIrion66 min
May 26, 10:20 PM CDTSevere Thunderstorm WarningSJTCoke80 min
May 26, 10:20 PM CDTSevere Thunderstorm WarningSJTColeman65 min
May 26, 10:29 PM CDTFlash Flood WarningSJTColeman4 hr
May 26, 10:29 PM CDTSevere Thunderstorm WarningSJTSchleicher96 min
May 26, 10:34 PM CDTSevere Thunderstorm WarningSJTConcho96 min
May 26, 10:40 PM CDTSevere Thunderstorm WarningSJTCrockett80 min
May 26, 10:58 PM CDTSevere Thunderstorm WarningSJTBrown62 min
May 26, 11:04 PM CDTSevere Thunderstorm WarningSJTTom Green66 min
May 26, 11:13 PM CDTFlash Flood WarningSJTTom Green112 min
May 26, 11:18 PM CDTFlash Flood WarningSJTCrockett3 hr
May 26, 11:46 PM CDTFlash Flood WarningSJTBrown3 hr
May 26, 11:56 PM CDTSevere Thunderstorm WarningSJTCrockett64 min
May 27, 12:09 AM CDTTornado WarningSJTCrockett61 min
May 27, 12:21 AM CDTSevere Thunderstorm WarningSJTBrown, Coleman49 min
May 27, 12:27 AM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba63 min
May 27, 12:28 AM CDTSevere Thunderstorm WarningSJTSutton62 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.